Drug Induced Hair Loss

Drugs and Hair Growth Cycle Interactions

While most drugs, when prescribed and administered properly, have beneficial effects, some drugs have unwanted side effects, including hair loss. Fortunately, in most cases, drug induced hair loss can be treated simply by stopping the use of the drug. Unfortunately, in some cases taking certain drugs can be the difference between life and death. In terms of drug induced hair loss, some drugs can interfere with the cycle of hair growth and regrowth, which is broken down into three cycles; namely anagen, catagen, and telogen. The hair growth cycle, which can last anywhere from two to six years, will inevitably lead to a hair rest cycle, where further hair growth is halted. The resting cycle then transitions into a period where hair is lost in order to facilitate the growth of new hair.

Telogen Effluvium & Anagen Effluvium

In regards to medications, some drugs can cause telogen effluvium or anagen effluvium. Telogen effluvium, which is the most common form of drug induced hair loss, develops between two to four months after the patient has started taking the drug. Furthermore, most patients with telogen effluvium will lose between 100 and 150 hairs every day, as the condition forces the hair follicles in the body to enter the resting (telogen) phase prematurely. As for anagen effluvium, it causes hair loss during the anagen (active growth) cycle. The means in which it affects hair loss is that it prevents the matrix cells-which are responsible for new hair formation-from dividing in a normal fashion. Most people who suffer from anagen effluvium will notice hair loss a few days to a few weeks after they take the drug, and it is most commonly found in cancer patients who undergo chemotherapy. Unfortunately, anagen effluvium not only causes hair loss of the scalp but also hair loss of the eyelashes, eyebrows, and hairs on the rest of the body.

Drugs That Induce Hair Loss

In addition, there are a myriad of other drugs on the market that have been shown to cause hair loss; including but not limited to, weight loss drugs, mood stabilizers, acne medications that contain vitamin A, birth control pills, antibiotics, antidepressants, antifungal drugs, high blood pressure medications, steroids, epilepsy drugs, and thyroid medications. Hormone replacement therapy can also cause hair loss in women. Fortunately, there are treatments-such as minoxidil (Rogaine) and finasteride (Propecia)-that can stimulate hair growth and decelerate hair loss. Please speak to your pharmacist of doctor when taking new medications to be fully aware of possible side effects as well as possible drug interactions.


Pin It on Pinterest

Share This
Real Time Analytics